St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Drug-induced hepatitis

    Toxic hepatitis

    Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medicines.

    Other types of hepatitis include:

    • Hepatitis A
    • Hepatitis B
    • Hepatitis C
    • Hepatitis D

    Causes

    The liver helps the body break down certain medicines. These include some drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people. Thiscan makeyou more likely to get liver damage.

    Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medications can damage a normal liver.

    Many different drugs can cause drug-induced hepatitis.

    Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.

    Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.

    Other drugs that can lead to liver inflammation include:

    • Amiodarone
    • Anabolic steroids
    • Birth control pills
    • Chlorpromazine
    • Erythromycin
    • Halothane (a type of anesthesia)
    • Methyldopa
    • Isoniazid
    • Methotrexate
    • Statins
    • Sulfa drugs
    • Tetracyclines

    Symptoms

    • Abdominal pain
    • Dark urine
    • Diarrhea
    • Fatigue
    • Fever
    • Headache
    • Jaundice
    • Loss of appetite
    • Nausea and vomiting
    • Rash
    • White or clay-colored stools

    Exams and Tests

    You will have blood tests to check liver function. Liver enzymes will behigher if you have the condition.

    Your doctor will doa physical exam to check for an enlarged liver and abdominal tenderness in the right upper part of the belly area. A rash or fever may be part of some drug reactions that affect the liver.

    Treatment



    Theonly specific treatment for most cases of liver damage caused by taking a drug is to stop the drug that caused the problem.

    However, if you took high doses of acetaminophen, treatment should be started as soon as possible after you develop hepatitis.

    You should rest during the acute phase of drug-induced hepatitis, when the symptoms are most severe. If you have more severe nausea and vomiting, you may need to get fluids through a vein.

    People with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that harmthe liver.

    Outlook (Prognosis)

    Usually, drug-induced hepatitis goes away within days or weeks after you stop taking the drug that caused it.

    Possible Complications

    Rarely, drug-induced hepatitis can lead to liver failure.

    When to Contact a Medical Professional

    Call your health care provider if:

    • You develop symptoms of hepatitis after you start taking a new medicine.
    • You have been diagnosed with drug-induced hepatitis and your symptoms do notimprove after you stop taking the medicine.
    • You develop any new symptoms.

    Prevention

    Never use more than the recommended dose ofover-the-counter medicines containing acetaminophen (Tylenol).

    If you drink heavily or regularly, you should avoid these medicines or talk to your health care provider aboutsafe doses.

    If you have liver disease, it is very important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:

    • Acetaminophen
    • Phenytoin

    This list does not include all medications.

    Your health care provider can suggest medicines (including over-the-counter medicines)that are safe for you.

    References

    Teoh NC, Chittun S, Farrell GC. Drug-induced hepatitis. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 86.

    Wedemeyer H, Pawlotsky J-M. Acute viral hepatitis. Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 150.



    BACK TO TOP

    • Digestive system

      illustration

    • Hepatomegaly

      illustration

      • Digestive system

        illustration

      • Hepatomegaly

        illustration

      A Closer Look

      Self Care

        Tests for Drug-induced hepatitis

          Review Date: 10/8/2012

          Reviewed By: George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, and Stephanie Slon.

          The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
          adam.com

          A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


          Back  |  Top
          About Us
          Contact Us
          History
          Mission
          Locations & Directions
          Quality Reports
          Annual Reports
          Honors & Awards
          Community Health Needs
          Assessment

          Newsroom
          Services
          Brain & Spine
          Cancer
          Heart
          Maternity
          Orthopedics
          Pulmonary
          Sleep Medicine
          Urgent Care
          Women's Services
          All Services
          Patients & Visitors
          Locations & Directions
          Find a Physician
          Tour St. Luke's
          Patient & Visitor Information
          Contact Us
          Payment Options
          Financial Assistance
          Send a Card
          Mammogram Appointments
          Health Tools
          My Personal Health
          mystlukes
          Spirit of Women
          Health Information & Tools
          Clinical Trials
          Health Risk Assessments
          Employer Programs -
          Passport to Wellness

          Classes & Events
          Classes & Events
          Spirit of Women
          Donate & Volunteer
          Giving Opportunities
          Volunteer
          Physicians & Employees
          For Physicians
          Remote Access
          Medical Residency Information
          Pharmacy Residency Information
          Physician CPOE Training
          Careers
          Careers
          St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
          Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile